Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Wichita, KS

June 15, 2017Cowley County, Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:03 PM CDT for Cowley County, Harper County, Sumner County, Kansas. It was in force for 72 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:03 PM CDT (01:03 UTC)
Expired
Jun 15, 2017, 9:15 PM CDT
In force
72 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cowley County, KS, Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:17 PM CDTTSTM WND GST 543 Se Winfield, KS
Jun 15, 8:17 PM CDTTSTM WND GST 805 W Wellington, KS75 TO 80 MPH.
Jun 15, 8:30 PM CDTTSTM WND GST 63Strother Field Airport, KS
Jun 15, 8:52 PM CDTTSTM WND DMGArkansas City, KSA DELAYED REPORT FROM EMERGENCY MANAGER INDICATED ROOF DAMAGE TO A MIDDLE SCHOOL. AN OFFICE BUILDING HAD PART OF ITS ROOF PEELED OFF. 2 POWER POLES BROKEN OFF AND NUMEROUS TREE LIMBS DOWN APPROXIMATELY 3 TO 4 INCHES IN DIAMETER THROUGHOUT THE TOWN.
Jun 15, 8:52 PM CDTTSTM WND GST 57Arkansas City, KS
Jun 15, 8:53 PM CDTTSTM WND GST 68Dexter, KSAT DEXTER HIGH SCHOOL.
Jun 15, 8:53 PM CDTTSTM WND GST 68Dexter, KS
Jun 15, 8:56 PM CDTTSTM WND GST 61Strother Field Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KICT 160103
SVRICT
KSC035-077-191-160215-
/O.NEW.KICT.SV.W.0145.170616T0103Z-170616T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
803 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Cowley County in south central Kansas...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 915 PM CDT

* At 802 PM CDT, severe thunderstorms were located along a line
  extending from near Latham to near Belle Plaine to near Norwich,
  moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

This warning replaces the severe thunderstorm warning for Harper 
county. 

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Harper,
  Conway Springs, Caldwell, Oxford, Udall, Attica, Burden, Argonia,
  South Haven, Dexter, Geuda Springs, Mayfield, Cambridge, Milan and
  Hunnewell.

This includes Interstate 35 between Mile Markers 1 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9835 3738 9835 3742 9653 3700 9653
TIME...MOT...LOC 0102Z 336DEG 30KT 3756 9667 3743 9723 3751 9789 

HAIL...1.00IN
WIND...70MPH
 
$$

JAKUB
3 follow-up statements
311 
WWUS53 KICT 160112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT THU JUN 15 2017

KSC035-077-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Harper KS-Sumner KS-
812 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY...HARPER AND SUMNER COUNTIES...

At 810 PM CDT, severe thunderstorms were located along a line
extending from Latham to near Belle Plaine to near Norwich, moving
southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Harper,
Conway Springs, Caldwell, Oxford, Udall, Attica, Burden, Argonia,
South Haven, Dexter, Geuda Springs, Mayfield, Cambridge, Milan and
Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.  If you are in the Runnymede, Danville, Conway Springs, 
Belle Plain, Udall and Atlanta Kansas, you need to SEEK SHELTER 
Immediately!

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9835 3738 9835 3742 9653 3700 9653
TIME...MOT...LOC 0110Z 336DEG 30KT 3753 9665 3740 9721 3748 9787 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
141 
WWUS53 KICT 160127
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
827 PM CDT THU JUN 15 2017

KSC077-160136-
/O.CAN.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Harper KS-
827 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0126Z 336DEG 30KT 3741 9658 3728 9714 3736 9780 

$$

KSC035-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Sumner KS-
827 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY AND SUMNER COUNTIES...

At 826 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Grenola to Oxford to 6 miles
north of Argonia, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs,
Caldwell, Oxford, Udall, Burden, Argonia, South Haven, Dexter, Geuda
Springs, Mayfield, Cambridge, Milan, Hunnewell, Perth, Maple City and
Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.  The main hail threat is current in the Conway Springs 
and Viola area.  You need to seek shelter now!

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0126Z 336DEG 30KT 3741 9658 3728 9714 3736 9780 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
357 
WWUS53 KICT 160152
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
852 PM CDT THU JUN 15 2017

KSC035-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Sumner KS-
852 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY AND SUMNER COUNTIES...

At 850 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Cedar Vale to Arkansas City to 7
miles southeast of Argonia, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs,
Caldwell, Oxford, Udall, Burden, Argonia, South Haven, Dexter, Geuda
Springs, Mayfield, Cambridge, Milan, Hunnewell, Perth, Maple City and
Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0150Z 336DEG 30KT 3723 9648 3710 9704 3718 9770 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 15, 7:14 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu Jun 15 2017

Ongoing thunderstorms are producing strong wind gusts. Wind gusts
near the 50kts threshold were reported as the storms went through
KGBD. This led to the challenge in the first part of the forecast
with the approximate timing of these gusts and storms for KICT
and KCNU. The previous forecast issuance has been pretty much on
target for the near term with the storms taking a southeast track.
Activity should be out of the area by 6z. Afterwards there will
be slight changes in the wind speed and direction as well as
diminishing VFR cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  95  74  99 /  60  10  20   0
Hutchinson      68  95  72  99 /  70  10  10  10
Newton          69  94  73  97 /  70  10  20  10
ElDorado        69  92  73  96 /  70  10  20  10
Winfield-KWLD   70  94  74  98 /  60  10  20   0
Russell         67  97  69  99 /  40  20  10  10
Great Bend      67  97  70  99 /  40  10  10  10
Salina          69  97  73 100 /  80  20  20  10
McPherson       68  96  72 100 /  80  10  20  10
Coffeyville     71  92  74  95 /  60  10  20   0
Chanute         70  91  73  95 /  70  10  30   0
Iola            69  91  73  95 /  60  10  30  10
Parsons-KPPF    71  91  74  95 /  70  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
738 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
738 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue this evening and
tonight across south central into southeast Kansas with hail as
large as golf ball size, destructive winds to 70 mph or greater and
torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning
most areas of the region. Severe weather is also likely for
locations generally along and east of I-135. High winds and very
heavy rain being the primary threat. Severe hail (1") can't be
ruled
out but it is expected to be a lower threat. These storms will
arrive as a cold front comes through the region in the late
afternoon and into the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed across south-central and
southeast Kansas through this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 15, 7:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             CUNNINGHAM              37.64N 98.43W
06/15/2017  E1.75 INCH       KINGMAN            KS   EMERGENCY MNGR

            HAIL WAS QUARTER TO GOLFBALL.

&&

BDK
Local storm report, Jun 15, 7:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     UDALL                   37.39N 97.12W
06/15/2017  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

            55 TO 60 MPH.

&&

BDK
Local storm report, Jun 15, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     2 NW HARPER             37.31N 98.05W
06/15/2017  E70 MPH          HARPER             KS   TRAINED SPOTTER

            THE SPOTTER REPORTED A FEW SMALL TREE LIMBS DOWNED.

&&

JMC
Local storm report, Jun 15, 7:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     4 NE WINFIELD           37.31N 96.92W
06/15/2017  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

            AT WINFIELD CITY LAKE.

&&

BDK
Local storm report, Jun 15, 8:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             TURON                   37.81N 98.43W
06/15/2017  M1.00 INCH       RENO               KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jun 15, 8:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     10 N WINFIELD           37.41N 96.97W
06/15/2017  E65.00 MPH       COWLEY             KS   EMERGENCY MNGR

            AT K15 AND US HIGHWAY 77.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningICTHarper, Kingman68 min
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sedgwick, Sumner76 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Kingman, Reno, Sedgwick, Sumner52 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner11 min
Jun 15, 8:46 PM CDTSpecial Weather StatementICTChautauqua, Montgomery59 min
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Labette, Montgomery45 min
Jun 15, 9:14 PM CDTSpecial Weather StatementICTCowley, Sumner31 min
Jun 15, 9:26 PM CDTSpecial Weather StatementICTLabette34 min
Jun 15, 10:45 PM CDTSpecial Weather StatementICTReno45 min
Jun 16, 3:29 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.